Alert archive / New Jersey / Special Weather Statements in 2011

Special Weather Statement, NWS Philadelphia/Mount Holly

September 12, 2011Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 12, 2011, 2:15 PM EDT for Sussex County, New Jersey. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 2:15 PM EDT (18:15 UTC)
Expired
Sep 12, 2011, 3:15 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WWUS81 KPHI 121815
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
215 PM EDT MON SEP 12 2011

NJZ001-121915-
SUSSEX NJ-
215 PM EDT MON SEP 12 2011

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SUSSEX COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 11 MILES 
NORTHWEST OF NEWTON...MOVING EAST SOUTHEAST AT 10 MPH. 

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO 
POND ON ROADS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK 
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A 
THUNDERSTORM APPROACHES.

LAT...LON 4116 7452 4090 7471 4103 7491 4108 7497
      4109 7499 4110 7499 4111 7495 4121 7487
      4122 7488 4125 7485

$$

FORECASTER: GORSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 12, 12:37 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 12, 12:37 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1237 PM EDT MON SEP 12 2011

.SYNOPSIS...
A WEAK SOMEWHAT WARMER THAN NORMAL AND HUMID WEST SOUTHWEST FLOW
WILL PERSIST INTO WEDNESDAY. A COLD FRONTAL PASSAGE THURSDAY WILL
BE FOLLOWED BY A REFRESHINGLY COOLER DRIER AIRMASS FOR THE END OF
THE WEEK AS LARGE HIGH PRESSURE MOVES THROUGH THE UPPER GREAT
LAKES. NEXT WEEKENDS WEATHER WILL CONTINUE TO FEATURE COOLER THAN
NORMAL TEMPERATURES BUT WITH SOME UNCERTAINTY REGARDING THE
DEVELOPMENT OF LOW PRESSURE OFF THE MID ATLANTIC OR NEW ENGLAND
COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FOG THAT DEVELOPED DURING THE PRE-DAWN HOURS, ESPECIALLY
OVER THE NORTHWESTERN ZONES AND INTO PORTIONS OF OUR WEST-CENTRAL
ZONES, HAS DISSIPATED. THAT WILL LEAVE US WITH SUNNY TO PARTLY
SUNNY CONDITIONS. WITH THE UPPER TROUGH APPROACHING FROM THE WEST,
THE THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
EXIST AGAIN LATER TODAY. CAPE WAS NOT SEEN TO BE OVERLY
LARGE...BUT THE NAM FOUS LIFTED INDEX WAS DOWN TO MINUS 2 TO MINUS
4 THIS AFTERNOON. THIS MIGHT INDICATE THAT ANY CELLS THAT DO FORM
COULD PRODUCE LOCALLY GUSTY WINDS OF 30 TO 40 KNOTS...AND SOME
HAIL. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE A MENTION OF THESE
AT THIS TIME... ESPECIALLY WITH ISOLATED TO LOW SCATTERED COVERAGE
EXPECTED. SKY COVER IS EXPECTED TO BE SCATTERED TO BROKEN
TODAY...AFTER THE STRATUS BURNS OFF THIS MORNING.

LIGHT WINDS THIS MORNING ARE FORECAST TO BECOME SOUTHWEST TO
WEST...MOSTLY AT 10 KNOTS OR LESS.

MOS GUIDANCE IN THE UPPER 70S TO LOWER 80S...EXCEPT LOWER 70S IN THE
HIGHER TERRAIN NORTH...LOOKED GOOD UNDER AT LEAST PARTIAL SUNSHINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
WITH THE EXIT OF THE UPPER TROUGH EARLY TONIGHT...A CHANCE OF
SHOWERS AND THUNDERSTORMS WAS KEPT FOR THE FAR SOUTH FOR A FEW HOURS
THIS EVENING...OTHERWISE DRY WEATHER WITH ONLY SCATTERED CLOUDS WAS
FORECAST FOR TONIGHT.

THERE WAS LITTLE TO CHOOSE FROM BETWEEN THE MOS SOLUTIONS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
***REFRESHINGLY COOLER AIRMASS TO ARRIVE THURSDAY AND PERSIST
THROUGH AT LEAST SUNDAY***

WE MAINTAIN THE DRY FORECAST FOR TUESDAY AS THE MID LEVEL TROUGH
PASSES US AND THE NEXT SYSTEM IS WELL REMOVED TO THE WEST. THE
GENERAL TREND HAS BEEN TO SLOW SAID APPROACHING FRONT, AND WE NOW
ONLY CARRY SLIGHT CHANCE POPS NORTHWEST FOR TUESDAY NIGHTMODELS IN

GENERAL AGREEMENT TUESDAY NIGHT THROUGH FRIDAY WITH A WEAK SOUTHWEST
FLOW OF WARMER THAN NORMAL HUMID AIR THROUGH WEDNESDAY WITH DIURNAL
HEAT RELATED SHOWERS AND SCT TSTMS...PARTICULARLY IN NE PA.

A STRONG BUT SLOW MOVING COLD FRONTAL PASSAGE THURSDAY MORNING WILL
PROBABLY BE ACCOMPANIED BY SHOWERY MUCH COOLER UNDERRUNNING...
ESPECIALLY NJ DEL.

LATER THU INTO SAT...PROBABLY DRY AND MUCH COOLER WITH BLO NORMAL
TEMPS. SLIGHT CHC OF ISOLATED FROST SUSSEX COUNTY NJ SAT MORNING
BUT FOR NOW NOT IN THE 12Z/12 NCEP OUTLOOK GRIDS.

THIS WEEKEND...LOW PRESSURE MAY FORM OFF THE MID ATLC COAST AND IT
MAY BE VERY SLOW MOVING AS IT EXPANDS ITS AREAL COVERAGE. NEEDS TO
BE MONITORED FOR THE FLY IN THE OINMENT TO AN OTHERWISE FAIR
WEEKEND.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LOTS OF LOW LEVEL MOISTURE IN THE WAKE OF LAST NIGHTS CONVECTIVE
ACTIVITY MANIFESTED ITSELF AS STRATUS AND AREAS OF DENSE
FOG IN THE PRE-DAWN HOURS...MAINLY OVER OUR NORTHWESTERN AND SOME
OF THE CENTRAL TAF SITES. IT HAS NOW LIFTED AND CONDITIONS AT ALL
TAF SITES HAVE BECOME VFR. SCT TO BKN SC WILL BEGIN TO DEVELOP
DURING THE NEXT FEW HOURS. LIGHT WINDS WILL BECOME WEST TO
SOUTHWEST WINDS AROUND 10 KNOTS OR LESS TODAY. ONLY AN ISOLATED
SHOWER OR THUNDERSTORM IS FORECAST FOR TODAY WITH THE APPROACH
AND PASSAGE OF THE UPPER TROUGH ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM LEE.

VFR CONDITIONS WITH SCATTERED CLOUDS ARE MAINLY EXPECTED FOR
TONIGHT. THERE MAY BE SOME MARGINAL VFR VISIBILITIES IN FOG AT THE
MORE RURAL TAF SITES LATE TONIGHT.

OUTLOOK...
OVERALL CONFIDENCE IN THE OUTLOOK BELOW AT OR ABOVE AVERAGE.

TUESDAY NIGHT...PATCHY MVFR OR IFR LATE NIGHT FOG AND STRATUS POSSIBLE
VCNTY KRDG KABE KMIV.

WEDNESDAY...VFR. AFTN BKN CIGS NEAR 5000 FT PROBABLE.

THURSDAY...VFR CIGS. A PERIOD OR TWO OF SHOWERS PROBABLE WHICH MAY
HAVE BRIEF MVFR/IFR CONDS...ESPECIALLY NJ/DE. N WIND WITH GUSTS
15-25 KTS IN THE AFTN. CLEARING AT NIGHT.

FRIDAY...VFR. CIRRUS.  NE FLOW.

&&

.MARINE...
QUIET CONDITIONS EXIST ON OUR WATERS AND WILL CONTINUE THROUGH
TUESDAY. LIGHT WINDS WILL BECOME SOUTHWEST TODAY WITH SPEEDS
GENERALLY AROUND 10 KNOTS...DROPPING TO LESS THAN 10 KNOTS
TONIGHT AND CONTINUING TUESDAY. SEAS WILL REMAIN BELOW ADVISORY
CRITERIA.

OUTLOOK...
SUB ADVISORY CONDITIONS ARE EXPECTED TO LAST INTO THE FIRST PART OF
WEDNESDAY, AFTER WHICH TIME THE MID-WEEK COLD FRONT, THE HIGH PRESSURE
SYSTEM BEHIND IT, AND THE EFFECTS OF TROPICAL CYCLONE MARIA MAY
COMBINE TO GENERATE ADVISORY CONDITIONS /ESPECIALLY SEAS/ THROUGH AT
LEAST FRIDAY ON THE ATLC WATERS.

&&

.TIDES/COASTAL FLOODING...
MINOR TIDAL FLOODING OCCURRED ONCE AGAIN ON THE LOWER DELAWARE
RIVER AROUND THE TIME OF HIGH TIDE DURING THE EARLY MORNING
HOURS. ANOMALIES HAVE LOWERED SOMEWHAT SINCE THAT TIME, BUT THE
HIGH VOLUME OF WATER MOVING DOWN THE DELAWARE RIVER WILL CONTINUE.
WE DO NOT EXPECT WIDESPREAD FLOODING WITH THE AFTERNOON HIGH TIDE
CYCLE, BUT WATER LEVELS COULD APPROACH MINOR TIDAL FLOOD HEIGHTS.
FOR THIS REASON, WE HAVE ISSUED A COASTAL FLOOD STATEMENT. THE
NEXT HIGH TIDE CYCLE TONIGHT IS SLIGHTLY HIGHER THAN THIS
AFTERNOONS, SO WE WILL CONTINUE TO MONITOR THE SITUATION FOR THE
POSSIBILITY OF MINOR TIDAL FLOODING.

OUTLOOK: HIGH TIDE CYCLICALLY RELATED MINOR CF NEED MONITORING
MUCH OF THIS WEEK.

&&

.EQUIPMENT...
DOX RADAR OM FOR EMERGENCY PART REPLACEMENT TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI/GIGI
NEAR TERM...RPW
SHORT TERM...RPW
LONG TERM...DRAG 1237P
AVIATION...DRAG/RPW 1237P
MARINE...DRAG/RPW 1237P
TIDES/COASTAL FLOODING...1237P
EQUIPMENT...1237P
Hazardous weather outlook, Sep 12, 11:32 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1132 AM EDT MON SEP 12 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>016-020>027-
PAZ054-055-060>062-067>069-131545-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
1132 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS MAY GENERATE GUSTY WINDS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-131545-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1132 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE MOST LIKELY FROM THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>019-PAZ070-071-131545-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
1132 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WATER LEVELS ON THE DELAWARE RIVER COULD APPROACH MINOR TIDAL
FLOOD HEIGHTS AROUND THE TIME OF HIGH TIDE THIS AFTERNOON.
THE HIGH TIDE REACHES PHILADELPHIA AT 222 PM AND FURTHER UPSTREAM
AT BURLINGTON AND NEWBOLD ONE TO TWO HOURS LATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS MAY GENERATE GUSTY WINDS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RPW

In the hours before

Special weather statement, Sep 12, 2:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
215 PM EDT MON SEP 12 2011

NJZ001-121915-
SUSSEX NJ-
215 PM EDT MON SEP 12 2011

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SUSSEX COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 11 MILES
NORTHWEST OF NEWTON...MOVING EAST SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4116 7452 4090 7471 4103 7491 4108 7497
      4109 7499 4110 7499 4111 7495 4121 7487
      4122 7488 4125 7485

FORECASTER: GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:44 PM EDTAreal Flood AdvisoryPHISalem107 min
Sep 11, 10:52 PM EDTSpecial Weather StatementPHIMercer83 min
Sep 11, 11:02 PM EDTAreal Flood AdvisoryPHISalem103 min
Sep 11, 11:05 PM EDTSpecial Weather StatementPHISalem85 min
Sep 11, 11:10 PM EDTSevere Thunderstorm WarningPHICumberland, Gloucester, Salem65 min
Sep 11, 11:15 PM EDTSevere Thunderstorm WarningPHIBurlington, Monmouth, Ocean60 min
Sep 12, 12:17 AM EDTSpecial Weather StatementPHIOcean58 min
Sep 12, 12:24 AM EDTSevere Thunderstorm WarningPHIOcean66 min
Sep 12, 12:34 AM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem56 min
Sep 12, 1:29 AM EDTSpecial Weather StatementPHIAtlantic, Burlington, Cumberland, Ocean61 min
Sep 12, 1:33 AM EDTSpecial Marine WarningPHI117 min
Sep 12, 11:05 AM EDTCoastal Flood StatementPHIBurlington, Camden, Gloucester6 hr
Sep 12, 3:59 PM EDTSpecial Weather StatementPHIMorris91 min
Sep 11, 8:19 PM EDTFlash Flood WarningPHIBerks3 hr
Sep 11, 8:46 PM EDTAreal Flood AdvisoryPHIChester3 hr
Sep 11, 9:00 PM EDTFlash Flood WarningPHIChester3 hr
Sep 11, 9:14 PM EDTFlash Flood WarningPHIBerks, Chester, Montgomery110 min
Sep 11, 9:14 PM EDTSpecial Weather StatementPHIBerks, Chester, Lehigh, Montgomery61 min
Sep 11, 9:24 PM EDTSevere Thunderstorm WarningPHIChester51 min
Sep 11, 9:34 PM EDTSpecial Weather StatementPHIPhiladelphia41 min
Sep 11, 9:54 PM EDTSevere Thunderstorm WarningPHIBucks, Montgomery51 min
Sep 11, 9:56 PM EDTFlash Flood WarningPHIBucks, Chester, Delaware, Montgomery, Philadelphia4 hr
Sep 11, 10:25 PM EDTSpecial Weather StatementPHIPhiladelphia65 min
Sep 11, 10:29 PM EDTSevere Thunderstorm WarningPHIChester, Delaware46 min
Sep 11, 10:08 PM EDTSpecial Weather StatementPHICecil67 min
Sep 12, 12:46 AM EDTSpecial Weather StatementPHIKent59 min

Nearby

Special Weather Statements in New Jersey, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.